Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 69, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2012, 2:13 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2012, 2:13 PM MST (21:13 UTC)
- Expired
- Aug 14, 2012, 2:45 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 3146 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
960
WUUS55 KTWC 142113
SVRTWC
AZC019-142145-
/O.NEW.KTWC.SV.W.0069.120814T2113Z-120814T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST TUE AUG 14 2012
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 245 PM MST
* AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
NORTHEAST OF ARIVACA...OR 18 MILES SOUTHWEST OF GREEN VALLEY. THIS
STORM WAS NEARLY STATIONARY.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3155 11145 3191 11139 3191 11110 3173 11117
3156 11118
TIME...MOT...LOC 2113Z 112DEG 1KT 3168 11125
$$
GL1 follow-up statement
797
WWUS55 KTWC 142126
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 14 2012
AZC019-142145-
/O.CON.KTWC.SV.W.0069.000000T0000Z-120814T2145Z/
PIMA AZ-
226 PM MST TUE AUG 14 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...
AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES NORTHEAST OF ARIVACA ALONG ARIVACA ROAD...OR 17
MILES SOUTHWEST OF GREEN VALLEY. THIS STORM WAS NEARLY STATIONARY.
LAT...LON 3155 11145 3191 11139 3191 11110 3173 11117
3156 11118
TIME...MOT...LOC 2126Z 102DEG 2KT 3169 11123
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:32 AM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 14, 9:32 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 932 AM MST TUE AUG 14 2012 .SYNOPSIS...ANOTHER HOT DAY IS FORECAST TODAY WITH RECORD OR NEAR RECORD HIGHS FOR SOME LOCATIONS. OTHERWISE...EXPECT AN INCREASE IN THUNDERSTORM CHANCES THIS WEEK WITH A GRADUAL TREND BACK TO NEAR NORMAL TEMPERATURES. && .DISCUSSION...UPPER HIGH PRESSURE ESSENTIALLY OVERHEAD TODAY WHICH SHOULD YIELD ANOTHER DAY OF RECORD BREAKING HIGH TEMPERATURES. THERE ARE STILL SOME LINGERING CLOUDS ACROSS THE EASTERN COUNTIES AND IN WESTERN PIMA COUNTY WHICH COULD LIMIT TEMPERATURES A COUPLE DEGREES...WITH ANY LUCK. HOWEVER IT IS MORE LIKELY THAT MOST OF THESE CLOUDS WILL THIN BY LATE MORNING...SO NOT ANTICIPATING MAKING ANY TEMPERATURE ADJUSTMENTS ESPECIALLY SINCE FORECAST HIGHS TODAY WEST OF TUCSON ARE A COUPLE OF DEGREES COOLER THAN YESTERDAY ALREADY. THE REASON FOR THOSE SLIGHTLY COOLER TEMPS OUT WEST IS THAT LOW LEVEL MOISTURE IS PRESENT THERE WITH DEW POINTS IN THE LOWER TO MIDDLE 60S. LINGERING THUNDERSTORMS FROM OVERNIGHT CONVECTION JUST NOW DWINDLING OVER WESTERN PIMA COUNTY. WHILE THE SURFACE MOISTURE IS SLIGHTLY INCREASED OVER 24 HOURS AGO...THE OVERALL SOUNDING IS FAIRLY SIMILAR TO YESTERDAY WITH A NICE INVERTED V SIGNATURE CORRESPONDING TO A DAMAGING WIND THREAT. WITH VERY HOT TEMPERATURES...ATMOSPHERE QUITE UNSTABLE AS INDICATED BY VARIOUS INDICES. HEAVY RAIN THREAT NOT AS BIG OF A CONCERN AS DAMAGING WINDS ARE BUT PRECIPITABLE WATER VALUES/PWAT DO CLIMB FROM 1-1.25 INCHES TO 1.5 TO 1.75 INCHES AS PER FORECAST NAM SOUNDINGS FROM TUCSON SOUTH AND WEST. THUS A SLOW MOVING STORM OR REPEATED STORMS COULD CAUSE ISOLATED RUNOFF ISSUES. MESOSCALE MODELS EXHIBIT DIFFERENCES IN DETAILS OF CONVECTIVE FORECASTS THRU THIS EVENING WITH AT LEAST SOME ACTIVITY FORECAST IN MOST PARTS OF SE AZ. HOWEVER ALL DO AGREE ON A GENERAL FOCUS IN AREAS NEAR THE INTERNATIONAL BORDER. AFTER CONSIDERING THE ABOVE ANALYSIS...THIS SEEMS REASONABLE. MODELS INDICATE THAT THE UPPER HIGH WILL GRADUALLY EVOLVE INTO A NW-SE RIDGE AXIS EXTENDING FROM THE GREAT BASIN TO WEST TEXAS BY LATE IN THE WORK WEEK. THIS PATTERN PLACES SE AZ IN A MOIST SE FLOW. THUS FORECAST FOR CONTINUED ACTIVE THUNDERSTORM CHANCES INTO AT LEAST THE FIRST PART OF THE WEEKEND LOOKS ON TRACK. AS MOISTURE INCREASES...THE RISK FOR HEAVY RAIN AND FLASH FLOODING WILL ALSO INCREASE. THE ADDITIONAL THUNDERSTORM ACTIVITY WILL ALSO CORRESPOND WITH MORE SEASONABLE HIGH TEMPERATURES...KD && .AVIATION...ISOLD -SHRA/-TSRA THIS MORNING...MAINLY OVER WRN PIMA COUNTY...THEN SCT TSRA/SHRA DEVELOPING AFT 14/19Z...WITH MVFR CONDITIONS NEAR STRONGER TSRA AND WIND GUSTS 45 TO 50 KNOTS. OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU 14/17Z...THEN WLY/NWLY AT 8-14 KTS THIS AFTERNOON/EARLY EVENING AND LESS THAN 10 KTS AGAIN AFT 15/03Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...HOT DAYTIME TEMPERATURES WITH RECORD OR NEAR RECORD HEAT WILL CONTINUE TODAY. A COOLING TREND WILL THEN START WEDNESDAY AND CONTINUE INTO THE UPCOMING WEEKEND. SIGNIFICANTLY COOLER DAYTIME READINGS ARE EXPECTED BY THURSDAY OR FRIDAY AS INCREASING CLOUDS AND MOISTURE MOVE BACK INTO SOUTHEAST ARIZONA. WITH THE DEEPER MOISTURE IN PLACE...PRECIPITATION CHANCES WILL INCREASE DURING THE MIDDLE TO LATTER PORTIONS OF THE WORK WEEK. ALSO EXPECT STRONG...GUSTY AND ERRATIC WINDS NEAR ANY THUNDERSTORMS THAT DO DEVELOP. && .CLIMATE...ANOTHER RECORD HIGH IS FORECAST TO FALL AT TUCSON INTERNATIONAL AIRPORT WITH A FORECAST HIGH OF 107 DEGREES. THIS WOULD ALSO BE BE THE 9TH STRAIGHT DAY WITH A HIGH OF 105 DEGREES OR GREATER...WHICH IS ONE DAY SHY OF THE AUGUST RECORD OF 10 DAYS SET IN 1995. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE KD/GL
Hazardous weather outlook, Aug 14, 8:10 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 810 AM MST TUE AUG 14 2012 AZZ501>515-150700- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 810 AM MST TUE AUG 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT VERY HOT HIGH TEMPERATURES BETWEEN 105 AND 110 DEGREES ARE FORECAST ACROSS THE VALLEYS BELOW 3000 FEET TODAY. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN IN MOST AREAS THIS AFTERNOON AND CONTINUE INTO THE EVENING. THE MOST CONCENTRATED AREA OF STORMS IS FORECAST ALONG THE INTERNATIONAL BORDER. THE MAIN THREATS FROM THUNDERSTORMS TODAY AND TONIGHT WILL BE DAMAGING WIND GUSTS OF 55 TO 65 MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES. LOCATIONS THAT GET HIT BY A SLOW MOVING THUNDERSTORM OR BY MORE THAN ONE THUNDERSTORM COULD RECEIVE HEAVY RAIN AMOUNTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AFTER ANOTHER HOT DAY WEDNESDAY WHEN HIGH TEMPERATURES BETWEEN 103 AND 108 ARE FORECAST BELOW 3000 FEET...TEMPERATURES SHOULD TREND DOWN CLOSER TO MID AUGUST AVERAGES THE REST OF THE WEEK. HOWEVER...THUNDERSTORM COVERAGE WILL INCREASE FOR THE LATTER HALF OF THE WORK WEEK AND INTO THE WEEKEND. THE MAIN THREAT FROM THUNDERSTORMS WILL SHIFT FROM GUSTY WINDS TO HEAVY RAIN AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KD WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 14, 1:35 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 135 PM MST TUE AUG 14 2012 AZZ503-504-142100- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ- 135 PM MST TUE AUG 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 200 PM MST... AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF GREEN VALLEY...MOVING SOUTHWEST AT 5 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN PIMA COUNTY. GUSTY THUNDERSTORM OUTFLOWS COULD REACH HIGHWAY 286 MIDWAY BETWEEN THREE POINTS AND SASABE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3169 11132 3188 11145 3199 11120 3183 11109 TIME...MOT...LOC 2034Z 059DEG 5KT 3186 11123 KD
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 5:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
| Aug 13, 5:50 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 13, 6:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 14, 1:35 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 14, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 14, 2:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 14, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 46 min |
| Aug 14, 3:14 PM MST | Special Weather Statement | TWC | Cochise | 46 min |
| Aug 14, 3:26 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 64 min |
| Aug 14, 3:32 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 88 min |
| Aug 14, 3:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 14, 4:06 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 14, 4:10 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 50 min |
| Aug 14, 4:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Aug 14, 4:51 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.